Jump to content
dddave

Gabapentin: Hot Flashes

Recommended Posts

A Thai woman close to me is in her early 50's and experiencing "hot flashes", almost certainly related to menopause.   A bit of Googling revealed that GABAPENTIN is one of the few medications available OTC in Thailand that offers the possibility of relief.   I don't see many potential adverse side effects listed but there are a lot of conflicting dosage recommendations.  

Is there a generic version of Gabapentin available?  Any information appreciated.

 

She says there are a lot of herbal remedies advertised on Thai TV but she doesn't trust them as so many "herbal" products have turned out to be fraudulent and even harmful.  Are there any herbal remedies that are known to be safe and effective? 

Share this post


Link to post
Share on other sites

Vultin 300 is  1 that is available here.

Only problem taking gabapentin is the lady might end up a cranky old bugger like me.:cheesy:

  • Like 1

Share this post


Link to post
Share on other sites

Gabapentin is in a class of drugs called anti-epileptics and was used to control the onset of epileptic seizures (partial seizure management). It was never intended to be a drug for the treatment of menopausal symptoms. When a drug is used for a condition for which it was not  created, and clinically trialed for, it is called an off label use.  This is a relatively "old" drug, dating back to 1974. Pharmaceutical companies invest a lot of money into drug development, so it is to be expected that they will try and repurpose an old product and to try and come up with a new  "miracle" use for the  drug over time.

 

Today this drug is used for a wide range of conditions, with most related to neuropathic pain. Yes, there were a series of clinical trials (BREEZE 1,2, & 3) with the last trial completed in 2012 showing that the drug was "moderately" helpful in the reduction of hot flashes. The clinical trials were for specific doses (1200mg  and 1800 mg) and there were some significant adverse reactions. It says something when participants reported a significant amount of nausea and fatigue. I was surprised by the  noticeable up to 8% of participants with Nasopharyngitis and upper respiratory tract infections.  My personal opinion is that the offlabel use of Gabapentin is  dangerous because the trial had 13-20% of users reporting drowsiness, and  almost 24% reporting dizziness. In Thailand, one cannot afford to be  1/2 awake.

 

Here's the takeway in plain language;

- Using a drug OTC for an offlabel has inherent risks.

- Before self medicating, seek the  guidance of a physician qualified to provide women's health care.

- Menopause is a hormone related  stage of life. The first line of treatment is through hormone therapy (estrogen). Obviously, hormone therapy  carries its own risks and is not suitable for those who have had breast cancer or who have heart disease or  who are at risk for blood clots. However, there are other more effective drugs that can be used .

-Don't assume something is menopause. Other conditions can give rise to hot flushes, including some serious illnesses. Just because a woman is older doesn't mean it's  hot flushes. This is why I cannot over emphasize the importance of seeing someone who is trained in women's health and who understands menopause. Some physicians are idiots and have limited training on these issues. Women are too often poorly diagnosed and their symptoms dismissed.

 

There are even some natural processes like fans, showers, movement and relaxation therapy which can achieve some excellent results for some women. These can also be considered before self medicating.

 

Trust this helps.

  • Like 1
  • Thanks 1

Share this post


Link to post
Share on other sites
8 minutes ago, geriatrickid said:

Gabapentin is in a class of drugs called anti-epileptics and was used to control the onset of epileptic seizures (partial seizure management). It was never intended to be a drug for the treatment of menopausal symptoms. When a drug is used for a condition for which it was not  created, and clinically trialed for, it is called an off label use.  This is a relatively "old" drug, dating back to 1974. Pharmaceutical companies invest a lot of money into drug development, so it is to be expected that they will try and repurpose an old product and to try and come up with a new  "miracle" use for the  drug over time.

 

Today this drug is used for a wide range of conditions, with most related to neuropathic pain. Yes, there were a series of clinical trials (BREEZE 1,2, & 3) with the last trial completed in 2012 showing that the drug was "moderately" helpful in the reduction of hot flashes. The clinical trials were for specific doses (1200mg  and 1800 mg) and there were some significant adverse reactions. It says something when participants reported a significant amount of nausea and fatigue. I was surprised by the  noticeable up to 8% of participants with Nasopharyngitis and upper respiratory tract infections.  My personal opinion is that the offlabel use of Gabapentin is  dangerous because the trial had 13-20% of users reporting drowsiness, and  almost 24% reporting dizziness. In Thailand, one cannot afford to be  1/2 awake.

 

Here's the takeway in plain language;

- Using a drug OTC for an offlabel has inherent risks.

- Before self medicating, seek the  guidance of a physician qualified to provide women's health care.

- Menopause is a hormone related  stage of life. The first line of treatment is through hormone therapy (estrogen). Obviously, hormone therapy  carries its own risks and is not suitable for those who have had breast cancer or who have heart disease or  who are at risk for blood clots. However, there are other more effective drugs that can be used .

-Don't assume something is menopause. Other conditions can give rise to hot flushes, including some serious illnesses. Just because a woman is older doesn't mean it's  hot flushes. This is why I cannot over emphasize the importance of seeing someone who is trained in women's health and who understands menopause. Some physicians are idiots and have limited training on these issues. Women are too often poorly diagnosed and their symptoms dismissed.

 

There are even some natural processes like fans, showers, movement and relaxation therapy which can achieve some excellent results for some women. These can also be considered before self medicating.

 

Trust this helps.

Good post with a lot of good sense comments...…….

 

I was once prescribed amitriptyline (antidepressant) for repetitive strain injury as its "off label" use can help with pain. BUT the side effects were awful...…….so I stopped taking it and will NEVER try anything for its off label use again.

 

Be warned.

Share this post


Link to post
Share on other sites

Gabapentin has plenty of side effects - of particular relevance to a menopausal/post-menopausal woman, it can promote osteoporosis. It certainly should not be used for hot flashes. It should only be used for patients where the benefits outweigh the risks/adverse effects and that is definitely not the case for menopausal symptoms, which is not even an approved use, and for which there are better, more standard treatments.

 

The best/most effective approach to this problem is HRT  using the lowest dose of estrogen needed to control the symptoms, preferrably a bioidentical transdermal preparation. Oestrogel can be bought over the counter, is bioidentical, and applied to the skin - being a gel makes it easy to fine tune the dosage to the lowest amount needed to control symptoms.

 

However, she also must use a progesterone and availability of natural progesterones in Thailand is limited mostly to the anti-aging clinics. In addition, there are complexities to the dosing with various options (continuous, intermittent, progesterone and estrogen each day vs. estrogen only at the start of the cycle, etc etc) and various precautions/tests that are advisable for women on HRT. So all in all,  best to do HRT under medical supervision.

 

 

  • Like 1

Share this post


Link to post
Share on other sites

Thanks everybody for the very informative and useful posts.  Clearly, this is not a medication to be taken casually and I won't even mention it as a possibility to my friend.

I truly appreciate the time and effort.

  • Like 2

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

  • Recently Browsing   0 members

    No registered users viewing this page.

BANGKOK 22 June 2018 04:51
Sponsors
×